May 3, 2021 -- Most people whose medical records say they are allergic to penicillin may not actually be, an allergist said Thursday during the American College of Physicians Internal Medicine Meeting 2021.

The mis-diagnosis of an penicillin allergy may be dangerous and hurts efforts to fight antibiotic resistance, said Olajumoke Fadugba, MD, program director for the Allergy and Immunology Fellowship at the University of Pennsylvania Health System in Philadelphia.

About 10% of the population reports a history of penicillin allergy , but up to 90% of them are actually able to tolerate penicillin, Fadugba said. The mislabeling comes either because previous reactions were mischaracterized or people have outgrown the allergy.

"There are data that tell us penicillin [allergy] wanes over time and that after 10 years of avoidance of a drug, greater than 80% of patients” remain allergic,” Fadugba, said.

Josune Iglesias, MD, assistant professor of internal medicine at Rush University Medical Center in Chicago, told Medscape  she often sees patients who said their parents told them when they were kids that they were allergic to penicillin and that information just keeps getting entered into their records.

She said doctors are aware the penicillin-allergic label is not always accurate, but there is hesitancy to challenge those labels.

"We are cautious because of the potential side effects and the harm that we could cause if we unlabel the patient," she said. "I think having this information will help us unlabel those patients well so we don't cause harm."

Also, the threat to antibiotic resistance is real, she said, when penicillin is eliminated as an option.

When a person is labelled allergic to penicillin, doctors often instead prescribe broad-spectrum antibiotics that are more expensive, have potentially worse side effects, and may contribute to resistance.

"It's really important, especially with older people, patients sicker with chronic conditions to really make sure we unlabel those patients [who are not truly penicillin-allergic]," Iglesias said.

She says the penicillin allergy label has been linked with longer hospital stays, higher rate of re-admission, kidney injury, multidrug-resistant bacteria such as MRSA, and hospital infections including colitis..

Doctors should do their best to determine a patient’s drug history to help determine if a penicillin allergy is still an issue. Providers should ask whether the patient can recall developing hives or anaphylaxis after taking an antibiotic, which would be more worrisome than a delayed rash.

"We also want to ask, have they received a penicillin antibiotic since that initial reaction and have they tolerated it?" she said.

She continued, "If a patient received amoxicillin 2 weeks ago, and they tolerated it, you can essentially remove the allergy label and essentially change that patient's potential hospital course — that immediate course or future outcomes."

Medscape Medical News

Sources

© 2021 WebMD, LLC. All rights reserved.